MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SYN POR PLUS HA SO STEM SZ 12; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, NON-POROUS, CALICU

SMITH & NEPHEW, INC. SYN POR PLUS HA SO STEM SZ 12; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, NON-POROUS, CALICU
Model Number 71309012
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Metal Related Pathology (4530)
Date of Event 05/25/2020
Type of Reportable Event Serious Injury
Event or Problem Description
Us legal mdl.It was reported that the patient underwent medically indicated revision of the bhr cup and the cobalt-chronium modular head of the right hip on (b)(6) 2020.The patient revision surgery was performed due to severe pain, limited mobility, metallosis, elevated cobalt and chromium levels, and adverse local tissue reaction.Intra-operative findings from the revision surgery performed indicate large fluid collection in hip joint.The stem was also revised due to inadequate stability.The patient was stable after the procedure.
 
Additional Manufacturer Narrative
It was reported that right hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the bhr cup, hemi head, modular sleeve and stem was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the bhr cup, hemi head and stem.Similar complaints have been identified for the modular sleeve.However, as the device is no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All the released devices involved met manufacturing specifications at the time of production.The manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The available medical documents were reviewed.The implantation report indicated the acetabular component was impacted into position in 15 degrees of anteversion; however, the surgeon noted during the revision ¿his cup only had about 10 degrees of anteversion on it.¿ therefore, micro-motion over time cannot be ruled out as a contributory factor to the reported pain and clinical reactions.With the information provided the clinical root cause of the reported pain, elevated metal ions, large fluid collection and ¿metallosis¿ could not be confirmed and it could not be concluded that the reported pain and clinical reactions were associated with a mal-performance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint.The investigation remains inconclusive and a definitive root cause cannot be determined.A potential root cause is improper loading of the cup due to the reduced anteversion.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
SYN POR PLUS HA SO STEM SZ 12
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, NON-POROUS, CALICU
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11849376
Report Number1020279-2021-04452
Device Sequence Number19781336
Product Code MEH
UDI-Device Identifier03596010459671
UDI-Public03596010459671
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K002996
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/27/2018
Device Model Number71309012
Device Catalogue Number71309012
Device Lot Number08DM06509A
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/24/2021
Supplement Date Received by Manufacturer06/03/2021
Initial Report FDA Received Date05/19/2021
Supplement Report FDA Received Date06/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;